UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate®

Medline ® Abstract for Reference 92

of 'Fluoroquinolones'

92
TI
Seizures as adverse events of antibiotic drugs: A systematic review.
AU
Sutter R, Rüegg S, Tschudin-Sutter S
SO
Neurology. 2015 Oct;85(15):1332-41. Epub 2015 Sep 23.
 
OBJECTIVE: Antibiotic drugs are commonly associated with seizures. Tailoring antibiotics to the individual risk for seizures is challenged as avoidance of certain antibiotic classes may no longer be possible due to the emergence of resistant bacteria. We performed a systematic review regarding the current evidence for seizures associated with all antibiotic classes, their underlying mechanisms, and predisposing factors.
METHODS: The medical search engine PubMed was systematically screened to identify articles in English published between 1960 and 2013. All study designs were considered and evidence was assessed.
RESULTS: We included 143 articles involving 25,712 patients and 25 different antibiotics. Evidence for antibiotic-related symptomatic seizures is low to very low, mainly deriving from studies regardingβ-lactams, especially unsubstituted penicillins and fourth-generation cephalosporins, as well as carbapenems, mainly imipenem, all administered in high dosesor in patients with renal dysfunction, brain lesions, or known epilepsy. Evidence regarding symptomatic seizures from fluoroquinolones only relies on case reports and case series with most reports for ciprofloxacin in patients with renal dysfunction, mental disorders, prior seizures, or coadministered theophylline.
CONCLUSIONS: Evidence for an association between antibiotic drugs and symptomatic seizures is low to very low (evidence Class III-IV). Despite this, numerous reports point to an increased risk for symptomatic seizures especially of unsubstituted penicillins, fourth-generation cephalosporins, imipenem, and ciprofloxacin in combination with renal dysfunction, brain lesions, and epilepsy. During administration of such antibiotics in patients with particular predispositions, close monitoring of serum levels is advocated. As most seizures associated with cephalosporins are nonconvulsive, continuous EEG should be considered in patients with altered levels of consciousness.
AD
From the Clinic for Intensive Care Medicine (R.S.), the Division of Clinical Neurophysiology, Department of Neurology (R.S., S.R.), and the Division of Infectious Diseases and Hospital Epidemiology (S.T.-S.), University Hospital Basel, Switzerland. raoul.sutter@usb.ch.
PMID